Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this high wind warning at Oct 11, 2023, 1:12 PM MDT for Otero County, New Mexico. It took effect at Oct 12, 2023, 12:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 1:12 PM MDT (19:12 UTC)
- In effect from
- Oct 12, 2023, 12:00 AM MDT
- Expired
- Oct 12, 2023, 3:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2836 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS74 KEPZ 111912 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 112 PM MDT Wed Oct 11 2023 NMZ415-416-121200- /O.NEW.KEPZ.HW.W.0008.231012T0600Z-231012T2100Z/ /O.NEW.KEPZ.WI.Y.0028.231012T2100Z-231013T0200Z/ /O.EXT.KEPZ.WI.Y.0027.231012T0300Z-231012T0600Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 112 PM MDT Wed Oct 11 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MDT TONIGHT... ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT THURSDAY... ...WIND ADVISORY IN EFFECT FROM 3 PM TO 8 PM MDT THURSDAY... * WHAT...A Wind Advisory for this evening with west winds increasing to 25 to 35 mph with gusts up to 50 mph. At midnight the advisory is upgraded to a High Wind Warning with west winds increasing to 35 to 45 mph with gusts up to 60 mph. Tomorrow afternoon winds slacken a bit with a downgrade back to a Wind Advisory with west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Sacramento Mountains Above 7500 Feet and East Slopes Sacramento Mountains Below 7500 Feet. * WHEN...Wind Advisory begins at PM this evening and continues to midnight MDT tonight. High Wind Warning begins at midnight tonight and continues through 3 PM MDT Thursday. Wind Advisory takes over at 3 PM and ends at 8 PM MDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected overnight through mid morning Thursday morning with strong gusts and brief lulls. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ414-417-121200- /O.CON.KEPZ.WI.Y.0027.231012T0300Z-231013T0200Z/ West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Including the cities of Mescalero, Timberon, Mountain Park, and Crow Flats 112 PM MDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 8 PM MDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Otero County in South Central New Mexico. This includes the Sacramento Mountains and Otero Mesa. * WHEN...From 9 PM Wednesday to 8 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur along the eastern slopes of the Sacramento Mountains early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 14
3 follow-up statements
963 WWUS74 KEPZ 111923 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 123 PM MDT Wed Oct 11 2023 NMZ415-416-121300- /O.CON.KEPZ.HW.W.0008.231012T0600Z-231012T2100Z/ /O.CON.KEPZ.WI.Y.0027.231012T0300Z-231012T0600Z/ /O.CON.KEPZ.WI.Y.0028.231012T2100Z-231013T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 123 PM MDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MDT TONIGHT... ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MDT THURSDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TO 8 PM MDT THURSDAY... * WHAT...A Wind Advisory for this evening with west winds increasing to 25 to 35 mph with gusts up to 50 mph. At midnight the advisory is upgraded to a High Wind Warning with west winds increasing to 35 to 45 mph with gusts up to 60 mph. Tomorrow afternoon winds slacken a bit with a downgrade back to a Wind Advisory with west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Sacramento Mountains Above 7500 Feet and East Slopes Sacramento Mountains Below 7500 Feet. * WHEN...Wind Advisory begins at 9 PM this evening and continues to midnight MDT tonight. High Wind Warning begins at midnight tonight and continues through 3 PM MDT Thursday. Wind Advisory takes over at 3 PM and ends at 8 PM MDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected overnight through mid morning Thursday morning with strong gusts and brief lulls. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ414-417-121300- /O.CON.KEPZ.WI.Y.0027.231012T0300Z-231013T0200Z/ West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Including the cities of Mescalero, Timberon, Mountain Park, and Crow Flats 123 PM MDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 8 PM MDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Otero County in South Central New Mexico. This includes the Sacramento Mountains and Otero Mesa. * WHEN...From 9 PM Wednesday to 8 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur along the eastern slopes of the Sacramento Mountains early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
134 WWUS74 KEPZ 120534 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1134 PM MDT Wed Oct 11 2023 NMZ415-416-121400- /O.EXP.KEPZ.WI.Y.0027.000000T0000Z-231012T0600Z/ /O.CON.KEPZ.HW.W.0008.231012T0600Z-231012T2100Z/ /O.CON.KEPZ.WI.Y.0028.231012T2100Z-231013T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1134 PM MDT Wed Oct 11 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THURSDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TO 8 PM MDT THURSDAY... * WHAT...For the High Wind Warning, west winds increasing to 35 to 45 mph with gusts up to 60 mph. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Sacramento Mountains Above 7500 Feet and East Slopes Sacramento Mountains Below 7500 Feet. * WHEN...High Wind Warning continues through 3 PM MDT Thursday. Wind Advisory takes over at 3 PM and ends at 8 PM MDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected overnight through mid morning Thursday morning with strong gusts and brief lulls. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ414-417-121400- /O.CON.KEPZ.WI.Y.0027.000000T0000Z-231013T0200Z/ West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Including the cities of Mescalero, Timberon, Mountain Park, and Crow Flats 1134 PM MDT Wed Oct 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Eastern Otero County in South Central New Mexico. This includes the Sacramento Mountains and Otero Mesa. * WHEN...Until 8 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur along the eastern slopes of the Sacramento Mountains early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
414 WWUS74 KEPZ 121348 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 748 AM MDT Thu Oct 12 2023 NMZ415-416-130200- /O.CON.KEPZ.HW.W.0008.000000T0000Z-231012T2100Z/ /O.CON.KEPZ.WI.Y.0028.231012T2100Z-231013T0200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 748 AM MDT Thu Oct 12 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph. For the Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Sacramento Mountains Above 7500 Feet and East Slopes Sacramento Mountains Below 7500 Feet. * WHEN...High Wind Warning continues through 3 PM MDT Thursday. Wind Advisory takes over at 3 PM and ends at 8 PM MDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected this morning along east slopes of the Sacramento Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ414-417-130200- /O.CON.KEPZ.WI.Y.0027.000000T0000Z-231013T0200Z/ West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Including the cities of Mescalero, Timberon, Mountain Park, and Crow Flats 748 AM MDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Otero County in South Central New Mexico. This includes the Sacramento Mountains and Otero Mesa. * WHEN...Until 8 PM MDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur along the eastern slopes of the Sacramento Mountains this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Dennhardt
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Oct 11, 12:00 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 11, 12:00 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1200 PM MDT Wed Oct 11 2023
...New AVIATION...
.SYNOPSIS...
Issued at 220 AM MDT Wed Oct 11 2023
Breezy to windy conditions today and Thursday as a storm system
crosses the central Rockies. Winds up to 40 mph are expected for
much of the area, with stronger gusts across eastern Otero County
overnight. Warm weather today will be followed by a brief cool
down on Friday. Dry, warm, and quiet weather expected this
weekend.
&&
.DISCUSSION...
Issued at 220 AM MDT Wed Oct 11 2023
Jet streak aloft over the central Rockies will be the focus today
and tomorrow, resulting in breezy to windy conditions across
southern New Mexico and far west Texas. 90-knot jet streak will
set up over northern New Mexico today, generating strong lee side
cyclogenesis at the surface of eastern Colorado. 985mb surface
low and associated trough will extend south into New Mexico and
west Texas this afternoon, promoting strong boundary layer mixing
and thus breezy conditions this afternoon. Sustained winds
generally 15 to 25 mph can be expected this evening across much of
the lowland zones, with stronger winds likely over the mountains.
WSW flow and clear skies will also promote efficient warming
today, with lowland highs in the upper 80s to 90 degrees.
Tonight, mountain wave formation over the Sacramento/Guadalupe
chain will keep winds rather strong well into Thursday morning.
These look to be the strongest winds of this event, from midnight
through Thursday afternoon. Potent mountain wave activity will
allow stronger winds aloft to reach the surface early Thursday
morning, despite soundings depicting a stable inversion layer.
Hi-res models are suggesting winds in excess of 50 mph reaching
the surface along the east slopes of the Sacramento Mountains
overnight, with potentially damaging gusts. This primarily affects
locations such as Mayhill, Weed, and Pinon in eastern Otero
County. A Wind Advisory is in effect for those areas tonight.
Breezy west flow continues on Thursday, with temperatures closer
to seasonal averages (lowland highs in the lower-to-mid 80s) as
the jet ejects into the Midwest.
Much quieter weather this weekend with zonal flow promoting dry
and warm conditions. Cool air intrusion behind the current storm
system doesn't look to make much of a westward push into the area.
Thus, mild weather on Friday followed by a steady warmup. High
pressure aloft off the Baja coast will divert the mid-latitude
storm track further north next week, keeping our region dry and
warm through the foreseeable future. No notable cold fronts to
mention either, which is unusual for this time of year.
&&
.AVIATION...
(18Z TAFS)
Issued at 1154 AM MDT Wed Oct 11 2023
Dry conditions over the region will help to keep skies SKC through
the period with no CIGs and no VSBY restrictions. Winds will be
the concern as a low pressure system moves across the Great Basin
toward the Central Rockies today. A 90-knot jet streak aloft over
northern NM, along with tight pressure gradients and a surface
trough to our east will result in stronger winds. Breezy winds at
local terminals this afternoon, generally 230-260 at 10 to 20
knots. Peak gusts around 30 knots this evening. Mountain waves
likely over Sacramento/Black Range tonight, with strong winds
along east slopes.
&&
.FIRE WEATHER...
Issued at 220 AM MDT Wed Oct 11 2023
Elevated fire danger today and tomorrow as a storm system over the
central Rockies causes windy conditions this afternoon through
Thursday. West winds 20 to 30 mph after noon today, leading to
Excellent smoke ventilation. Min RH 20-30% due to dry weather and
above normal temperatures. Mountain wave activity over the
Sacramento/Guadalupe Mtns overnight, with continued gusts along
east slopes.
Lighter winds Friday through the rest of the period, with winds
shifting back to the southeast over the weekend leading to Poor
smoke ventilation. Temperatures will remain at or above average
for mid October with no precipitation or sudden wind shifts
forecasted over the next seven days.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 91 64 87 58 / 0 0 0 0
Sierra Blanca 83 56 81 52 / 0 0 0 0
Las Cruces 87 56 81 50 / 0 0 0 0
Alamogordo 84 57 81 48 / 0 0 0 0
Cloudcroft 61 43 57 34 / 0 0 0 0
Truth or Consequences 85 53 81 46 / 0 0 0 0
Silver City 77 50 71 45 / 0 0 0 0
Deming 89 55 82 48 / 0 0 0 0
Lordsburg 86 53 80 49 / 0 0 0 0
West El Paso Metro 88 62 85 57 / 0 0 0 0
Dell City 88 58 84 52 / 0 0 0 0
Fort Hancock 90 58 87 56 / 0 0 0 0
Loma Linda 80 57 77 52 / 0 0 0 0
Fabens 89 60 87 56 / 0 0 0 0
Santa Teresa 86 58 82 52 / 0 0 0 0
White Sands HQ 87 60 82 54 / 0 0 0 0
Jornada Range 85 55 81 47 / 0 0 0 0
Hatch 87 56 83 47 / 0 0 0 0
Columbus 87 59 83 53 / 0 0 0 0
Orogrande 84 54 80 49 / 0 0 0 0
Mayhill 73 51 70 39 / 0 0 0 0
Mescalero 72 47 69 38 / 0 0 0 0
Timberon 70 45 66 39 / 0 0 0 0
Winston 76 44 73 36 / 0 0 0 0
Hillsboro 83 51 79 44 / 0 0 0 0
Spaceport 84 53 81 46 / 0 0 0 0
Lake Roberts 75 42 70 36 / 0 0 0 0
Hurley 82 50 76 45 / 0 0 0 0
Cliff 85 45 79 41 / 0 0 0 0
Mule Creek 79 47 73 44 / 0 0 0 0
Faywood 81 53 75 46 / 0 0 0 0
Animas 87 53 82 49 / 0 0 0 0
Hachita 85 55 81 50 / 0 0 0 0
Antelope Wells 85 55 81 50 / 0 0 0 0
Cloverdale 80 52 76 49 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Wind Advisory from 9 PM this evening to 8 PM MDT Thursday for
NMZ414>417.
&&
FORECASTER...14-BirdHazardous weather outlook, Oct 11, 3:59 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 359 AM MDT Wed Oct 11 2023 NMZ401-403>411-425>429-TXZ418>424-121000- Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Grant County/Silver City Area- Southern Gila Region Highlands/Black Range- West Central Tularosa Basin/White Sands- East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 359 AM MDT Wed Oct 11 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight... Breezy to windy conditions this afternoon and tonight. Gusty winds may lead to difficult driving conditions in north-south highways for high profile vehicles. Loose and light outdoor objects may be blown away too. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Breezy to windy conditions persist through Thursday evening. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ414>417-121000- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- 359 AM MDT Wed Oct 11 2023 This Hazardous Weather Outlook is for portions of south central New Mexico. .DAY ONE...Today and Tonight... Windy to very windy conditions are expected this afternoon and tonight. Strongest winds will be over the Sacramento Mountains and Otero Mesa, with gusts up to 55 mph overnight into Thursday morning. Strong winds will make driving difficult along mountain highways and outdoor objects may be blown around. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Windy conditions persist through Thursday evening. Freezing conditions are also possible on Friday and Saturday morning over the highest elevations of the Sacramento Mountains including Cloudcroft. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, reports of wind damage are appreciated.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 1:12 PM MDT | Wind Advisory | EPZ | Otero | 31 hr |
Nearby
High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.